Alert archive / Arizona / High Wind Watches in 2010
High Wind Watch 1, NWS Tucson, AZ
NWS Tucson, AZ issued this high wind watch at Jan 19, 2010, 3:02 PM MST. It took effect at Jan 21, 2010, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2010, 3:02 PM MST (22:02 UTC)
- In effect from
- Jan 21, 2010, 11:00 AM MST
- Expired
- Jan 21, 2010, 3:06 AM MST
- In force
- Issued by
- NWS Tucson, AZ
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this high wind watch went out at Jan 19, 2:24 PM MST, 38 minutes earlier.
Area forecast discussion, Jan 19, 2:24 PM MST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 224 PM MST TUE JAN 19 2010 .SYNOPSIS...A MAJOR WINTER STORM WILL AFFECT THE REGION INTO WEDNESDAY MORNING AS IT MOVES OFF THE PACIFIC AND ACROSS ARIZONA. EXPECT HEAVY VALLEY RAIN...MOUNTAIN SNOW...AND GUSTY WINDS. THERE WILL THEN BE A SHORT BREAK BEFORE AN EVEN STRONGER AND POTENTIALLY DANGEROUS WINTER STORM BRINGS HIGH WINDS...EVEN HEAVIER RAIN AND MOUNTAIN SNOW THURSDAY NIGHT INTO FRIDAY. MUCH QUIETER WEATHER IS EXPECTED THIS WEEKEND AS HIGH PRESSURE FINALLY DEVELOPS OVER THE REGION. && .DISCUSSION...WE HAVE HAD A NICE BREAK BETWEEN SYSTEMS TODAY...BUT THINGS ARE HEADING DOWNHILL FAST TO OUR W AND SW. FULL SCALE MARINE LAYER BREACH IS UNDERWAY ALL THE WAY DOWN TO THE BAJA SPUR. DEWPOINTS IN THE GULF OF CA HAVE CLIMBED INTO THE 50S WITH THE YUMA VAD WILD PROFILER SHOWING THAT THE LOW LEVEL JET IS DEVELOPING AS EXPECTED. SURFACE WINDS IN AZ AND SONORA HAVE ALSO BEGUN TO INCREASE AND BACK TO THE S-SSW AND INCREASE WHICH WILL FEED BOTH GULF OF CA AND E PACIFIC MOISTURE INTO SE AZ TONIGHT. IN ESSENCE...THIS IS AN ALMOST IDEAL SETUP FOR OUR MOUNTAINS TO GET CLOCKED...AND FOR OUR VALLEYS TO DO QUITE WELL EXCEPT FOR AN UNLUCKY RAIN-SHADOWED SPOT OR TWO. GIVEN DEEP LAYER OMEGA...12-18HRS OF DENDRITIC LAYER SATURATION...30-50KT 850-700MB UPSLOPE FLOW...AND EVEN A LITTLE CAPE WITH THE FRONT LATE TONIGHT...WE HAVE BUMPED QPFS UP A BIT CLOSER TO THE NAM12 AND CLOSE TO HPC. THAT TRANSLATES TO 0.5-1.25 IN THE VALLEYS/DESERTS AND SPOTS OF 2+" IN THE MOUNTAINS. THE INHERITED 12-20" MOUNTAIN SNOW TOTALS STILL LOOK GREAT AS DOES THE SNOW LEVEL FORECAST LOWERING TO 6KFT. EVEN THOUGH QPFS WOULD NORMALLY SUPPORT MORE MOUNTAIN SNOW...IT WILL BE HEAVY AND WET WITH RATIOS OF 10-1 AT BEST AND PROBABLY MORE LIKE 8-1. EVEN WITH THE WET SNOW...WE WILL SEE PLENTY OF BLOWING/DRIFTING AS THE LOW LEVEL JET DEVELOPS OVERNIGHT...AND AS ISOLATED THUNDERSTORMS DRAG THOSE WINDS DOWN TO THE SURFACE. IT IS FOR THIS REASON WE ARE ALSO GOING TO ISSUE A WIND ADVISORY FOR LATER TONIGHT/FRI MORNING. EXPECT WINDS TO BE STRONGEST ABOUT TWO HOURS AHEAD AND ONE HOUR BEHIND FRONTAL PASSAGE...WITH THE STRONGEST GUSTS IN AREAS JUST LEE OF MOUNTAIN RANGES LIKE THE FAR SE SIDE OF TUCSON...SIERRA VISTA...AND SAFFORD. ONCE AGAIN...WE HAVE NO REASON TO DISBELIEVE THE ALMOST UNBELIEVABLE SCENARIO THE MODELS HAVE BEEN ADVERTISING FOR DAYS ON THE THU NIGHT/FRI STORM. NONE OF US CAN REMEMBER A TIME WHEN WE HAD AN 70-80KT 850MB JET SET UP OUT OF THE GULF OF CA...OR A 3-4 POSITIVE STANDARD DEVIATION PRECIP WATER ANOMALY COINCIDE WITH 4 NEGATIVE STANDARD DEVIATION 500 HEIGHT ANOMALY. INITIAL HPC FORECAST OF 1.5-3" RAINS IN THE DESERTS/VALLEYS AND 3-5" LIQUID EQUIVALENT IN THE MOUNTAINS FROM A COUPLE OF DAYS AGO STILL LOOKS EXCELLENT. THE ONLY REAL MODEL TREND HAS BEEN TO SLOW THINGS DOWN ABOUT 3HRS WITH EACH RUN...SIMILAR TO WHAT WE HAVE BEEN EXPERIENCING WITH TONIGHT/S SYSTEM. THE BIG WILD CARD STILL INVOLVES SNOW LEVELS. IT IS NOW PRETTY LIKELY SNOW LEVELS WILL RISE BETWEEN SYSTEMS...AND AS THE LOW LEVEL THETA-E RIDGE/UPPER LEVEL AND SUBTROPICAL TAP RELOADS. DEPENDING ON THE MODEL...SNOW LEVELS RISE TO 7-8KFT BEFORE CRASHING TO 3500- 4500FT FRI. THE EXACT TIMING OF THE DROP WILL BE CRITICAL. IF IT IS LATE IN THE GAME...IT WILL EXACERBATE THE FLOOD THREAT AS MORE SNOW IS ABLE TO MELT IN THE MOUNTAINS BEFORE CHANGEOVER. IF THEY CRASH EARLY...IT WOULD REDUCE RUNOFF BUT INCREASE THE RISK OF WINTER STORM CRITERIA BEING REACHED AT LOWER ELEVATIONS. WHAT WE ARE CONFIDENT ABOUT GIVEN EXCELLENT MODEL CONSISTENCY IS THAT WINDS ARE THE GREATEST THREAT IN TERMS OF DAMAGE POTENTIAL...AT LEAST AT THIS POINT. FOR THE MOUNTAINS...WE ARE FACING OUR 2ND BLIZZARD THIS WINTER WHERE 60-80MPH WINDS ARE PROBABLY GOING TO COMBINE WITH 1-3 FEET OF SNOW. ONCE AGAIN...EXPECTED QPFS COULD ACTUALLY YIELD MORE SNOW...BUT WHEN WE START TALKING OVER 2FT OF WET SNOW...IT TENDS TO COMPACT AS IT FALLS/BLOWS/DRIFTS. WILL ISSUE WATCHES FOR THESE THREATS NOW SINCE OUR CONFIDENCE IS ALREADY AT 50 PCT THAT CRITERIA WILL BE REACHED. WE WILL NEED TO FINE TUNE BOTH AS THE EVENT APPROACHES SINCE THE HIGH WINDS COULD COME IN TWO SEPARATE WAVES /ONE LATE THU AFTERNOON DURING PEAK HEATING AND AGAIN WITH FRONTAL PASSAGE/...AND THE SNOW LEVEL ISSUE IS YET TO BE RESOLVED. HOWEVER...GIVEN THE MAGNITUDE OF THE THREAT...HAVE DECIDED TO ISSUE WITH AS MUCH LEAD TIME AS POSSIBLE TO GIVE EVERYONE MORE LEAD TIME TO PREPARE. IT IS LESS CLEAR WITH FLASH FLOOD POTENTIAL THIS FAR OUT GIVEN THE SNOW LEVEL ISSUE...SO WILL PASS ON AN FFA FOR NOW. INSTEAD...IN CONJUNCTION WITH OUR NEIGHBORS...WE HAVE ISSUED A RARELY USED ESF/HYDROLOIC OUTLOOK TO DETAIL THE THREAT OF AT LEAST SOME SMALL STREAM/URBAN PROBLEMS. SEE THE RECORDED BRIEFING...GRAPHICASTS...AND SUMMARY OF TOP 10 WETTEST JANUARYS ON RECORD POSTED ON OUR NWS TUCSON WEBSITE. THE GOOD NEWS IS THAT THE THU NIGHT/FRI SYSTEM WILL BE THE LAST FOR A FEW DAYS. AS THIS BEAST EJECTS INTO THE PLAINS...SHORT WAVE RIDGING DEVELOPS WITH THE NEXT SYSTEM DEFLECTING WELL TO THE N. MODELS HINT AND SOME TROUGHING REDEVELOPING BEYOND DAY 7...BUT NOT AT THE MAGNITUDE WE ARE SEEING THIS WEEK. && .AVIATION...EXPECT RAPID CLOUD DEVELOPMENT THRU 03Z WITH 030-050 DECKS AND MOUNTAIN OBSCURATION...FOLLOWED BY OCCASIONAL MVFR CIGS/VSBYS OVERNIGHT IN RAIN BETWEEN 06Z-18Z. SURFACE WINDS WILL INCREASE TO 15-30KTS OVERNIGHT WITH A FEW GUSTS TO 40KTS NEAR ISOLATED TSTMS. A BOUT OF LLWS CANNOT BE RULED OUT IN THE 06Z-12Z TIME PERIOD AS WINDS ABOVE 2KFT AGL INCREASE TO 40-50KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING 6PM THIS EVENING TO 11AM WED ABOVE 6500FT ZONES 19/30/33/34/35. WIND ADVISORY 8PM THIS EVENING TO 8AM WED BELOW 6500FT ALL ZONES. HIGH WIND WATCH THU AFTERNOON TO FRI MORNING BELOW 7000FT ALL ZONES. BLIZZARD WATCH THU AFTERNOON TO FRI MORNING ABOVE 7000FT ZONES 19/30/33/34/35. PYTLAK/SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 19, 9:01 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 901 AM MST TUE JAN 19 2010 AZZ019-030-033>035-201615- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 901 AM MST TUE JAN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING IN EFFECT FROM 6 PM THIS AFTERNOON TO 11 AM WEDNESDAY ABOVE 6500 FEET FOR SANTA CRUZ...PIMA...GREENLEE...GRAHAM AND COCHISE COUNTIES. STORM TOTAL SNOW ACCUMULATIONS OF 12 TO 20 INCHES ARE EXPECTED ABOVE 6500 FEET. SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH WILL LIKELY CAUSE BLOWING SNOW WITH LOW VISIBILITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A BIT OF A BREAK WEDNESDAY BEFORE A MORE SIGNIFICANT STORM WILL HIT THE AREA THURSDAY INTO FRIDAY. THIS STORM WILL PRODUCE EVEN STRONGER WINDS...LOCALLY HEAVY RAIN...AND SIGNIFICANT SNOWFALL AND BLOWING SNOW IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-201615- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 901 AM MST TUE JAN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL MOVE ACROSS THE AREA WILL RESULT IN AREAS OF LIGHT TO MODERATE RAINFALL MAINLY FROM THIS AFTERNOON AND CONTINUING INTO TONIGHT. AS THIS STORM MOVES IN...THE GRADIENT WILL INCREASE RESULTING IN GUSTY SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A BIT OF A BREAK WEDNESDAY BEFORE A MORE SIGNIFICANT STORM WILL HIT THE AREA THURSDAY INTO FRIDAY. THIS WILL PRODUCE EVEN STRONGER WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 3:02 PM MST | Wind Advisory | TWC | 12 hr | |
| Jan 19, 3:17 PM MST | Blizzard Watch | TWC | 36 hr |
Nearby
High Wind Watches in Arizona, 2010Every high wind watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.